Heavy Rain, Duval
- When
- August 8, 11:40 AM EST to 12:00 PM EST
- Where
- Duval County, 0.91 mi SW of Cedar Hills
- Reported by
- CoCoRaHS
- Coordinates
- 30.260, -81.740
Rainfall amounts within 20 minutes were 0.50 inches to 0.74 inches.
A mid level short wave trough moved over the forecast area during the day. This feature combined with a dominant west coast sea breeze over a moist and unstable airmass fueled scattered strong storms with locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A mid level short wave trough moved over the forecast area during the day. This feature combined with a dominant west coast sea breeze over a moist and unstable airmass fueled scattered strong storms with locally heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 8, 8:17 AM EST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 917 AM EDT WED AUG 8 2012 ...LOCALLY HEAVY RAINFALL IN NUMEROUS SHOWERS TODAY... ...ISOLATED STRONG THUNDERSTORMS WITH WET DOWNBURSTS POSSIBLE... .UPDATE...MEAN TROUGHING COMBINED WITH A VERY MOIST TROPICAL AIRMASS OVER S GA AND N FL WILL BRING NUMEROUS SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS TO THE FORECAST AREA TODAY. BOTH THE GFS40 AND THE HIGH RES-ARW EAST APPEAR TO HAVE THE BEST HANDLE OF THE PRECIP EVOLUTION THIS MORNING WHICH ADVERTISE MORE SHOWER ACTIVITY OVER GA WITH ISOLD TS ACTIVITY...WHILE FARTHER SOUTH ALONG AND N OF THE I-10 CORRIDOR IN NE FL WOULD EXPECT MORE SCATTERED TS ACTIVITY WHERE MORE DESTABILIZATION WILL OCCUR AND LOW LEVEL FORCING WILL BE STRONGER ALONG SFC TROUGH AXIS THAT EXTENDS OVER THE AREA FROM THE NE GOMEX. THERE HAS BEEN QUITE A BIT OF DEBRIS CLOUD COVER OVER NE FL THIS MORNING...BUT WITH MEAN SW FLOW AND SOME CLOUD BREAKS STARTING TO OCCUR...WOULD EXPECT A GULF COAST SEA BREEZE OVER MARION COUNTY AND A LATE AFTN EAST COAST SEA BREEZE PROBABLY FROM ST AUGUSTINE SOUTHWARD TO DAYTONA JUST INLAND OR HUGGING THE COAST. THESE FORCING FEATURES COMBINED WITH OUTFLOWS FROM MORNING CONVECTION TO THE NORTH WILL ALSO SUPPORTED NUMEROUS SHOWER AND TSTORM ACTIVITY THIS AFTN ACROSS MUCH OF THE REMAINDER OF NE FL. EXPECT A REDUCTION IN PRECIP COVERAGE OVER SE GA THIS AFTN...ALTHO SUSPECT THAT ANOTHER ROUND OF STORMS...SOME POSSIBLY STRONG...COULD TRANSPIRE OVER SE GA ON THE BACK EDGE OF AN UPPER LEVEL TROUGH...NOTED IN WATER VAPOR IMAGERY EARLY THIS MORNING SWINGING SE OVER CENTRAL GA. THE MAIN CONVECTIVE CONCERNS TODAY WILL BE LOCALLY HEAVY RAINFALL...FREQUENT/EXCESSIVE LIGHTNING...AS WELL AS WET DOWNBURSTS ACROSS NE FL. && .AVIATION...TEMPO MVFR IN SHOWERS AND TS THIS AFTN AT ALL TERMINALS. PRECIP WILL DECREASE IN COVERAGE/INTENSITY AFTERN SUNSET. && .MARINE...SSW WINDS 10-15 KTS. SEAS 2-3 FT. RIP CURRENTS: LOW RISK TODAY. && .PRELIMINARY POINT TEMPS/POPS... AMG 89 73 91 73 / 70 40 40 40 SSI 88 76 89 77 / 70 50 40 40 JAX 90 74 91 74 / 70 30 50 40 SGJ 90 75 89 75 / 70 30 40 40 GNV 90 73 90 73 / 60 30 40 40 OCF 91 73 92 73 / 50 20 30 30 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && ENYEDI/SANDRIK/MCALLISTER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 416 AM EDT WED AUG 8 2012 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-091000- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM- FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM- ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON- SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS- GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON- APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 416 AM EDT WED AUG 8 2012 ...NUMEROUS STORMS ACROSS THE AREA TODAY... THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... A MOIST AND UNSTABLE SOUTHWEST FLOW WILL COMBINE WITH A DISTURBANCE WHICH WILL LEAD TO NUMEROUS STORMS TODAY. THE ACTIVITY WILL BEGIN DURING THE MORNING ACROSS INLAND SOUTHEAST GEORGIA AND THE UPPER SUWANNEE VALLEY AND SPREAD THROUGH THE REST OF THE AREA THIS AFTERNOON. THE STORMS MAY LINGER ACROSS SOUTHEAST GEORGIA AND THE FLORIDA EAST COAST EARLY IN THE EVENING. THE STRONGER STORMS WILL BE CAPABLE OF FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAIN OF OVER 2 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY. THE MAIN CONCERNS WILL BE GUSTY WINDS...FREQUENT LIGHTNING STRIKES...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. PP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
725 AM EDT WED AUG 8 2012
FLZ020-081215-
HAMILTON-
725 AM EDT WED AUG 8 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
HAMILTON COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
815 AM EDT...
AT 725 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER WEST LAKE...OR 7 MILES NORTH OF SUWANNEE
RIVER STATE PARK...MOVING EAST AT 10 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND WEST LAKE AND JASPER THROUGH 815 AM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 50
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3062 8301 3061 8295 3042 8292 3045 8319
3054 8322
TIME...MOT...LOC 1125Z 257DEG 11KT 3050 8313
ENYEDISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
728 AM EDT WED AUG 8 2012
FLZ020-081215-
HAMILTON-
728 AM EDT WED AUG 8 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
HAMILTON COUNTY FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 815 AM
EDT...
AT 728 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES SOUTHWEST OF BLUE SPRINGS...OR 7 MILES
NORTHWEST OF SUWANNEE RIVER STATE PARK...MOVING EAST AT 20 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND BLUE SPRINGS...
WEST LAKE AND JASPER THROUGH 815 AM EDT. GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS
INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH
LITTLE OR NO ADVANCE WARNING. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3062 8306 3061 8293 3042 8288 3042 8297
3043 8300 3042 8301 3043 8303 3043 8307
3044 8308 3042 8314 3042 8323 3046 8323
3047 8325 3054 8325
TIME...MOT...LOC 1128Z 248DEG 16KT 3048 8323
ENYEDISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
821 AM EDT WED AUG 8 2012
FLZ020-021-081300-
HAMILTON-SUWANNEE-
821 AM EDT WED AUG 8 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR HAMILTON AND
NORTHERN SUWANNEE COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS VALID
UNTIL 900 AM EDT...
AT 822 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES EAST OF SUWANNEE RIVER STATE PARK...
MOVING EAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND WEST LAKE...SUWANNEE RIVER STATE PARK...JASPER AND
SUWANNEE SPRINGS THROUGH 900 AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS
INDICATED WEAK ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH
LITTLE OR NO ADVANCE WARNING. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3058 8283 3032 8281 3034 8321 3035 8321
3036 8320 3037 8320 3039 8318 3041 8318
3042 8323 3046 8323 3047 8324
TIME...MOT...LOC 1222Z 270DEG 11KT 3043 8308
ENYEDIThe Jacksonville radar (KJAX), 25 km away, was scanning. The volume nearest the first event began at 16:40 UTC.
2 heavy rain, 1 lightning. Local standard time, as filed.
Rainfall amounts within 20 minutes were 0.50 inches to 0.74 inches.
Two men working in a bucket truck were struck by lightning at the 8800 block of Moncrief Dinsmore Road around 1 pm. One man was in the truck at the time. Both men were taken to the hospital.
One inch of rainfall fell in 20 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399350, 399353, 399352.